New Mexico, 2004Heavy Snow in New Mexico, February 4, 2004
February 4, 2004 · NWS EPZ · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 4, 2:53 AM MST, 7 minutes earlier.
Area forecast discussion, Feb 4, 2:53 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
253 AM MST WED FEB 4 2004
SYNOPSIS...
A WINTER STORM SYSTEM WILL CONTINUE TO GENERATE SCATTERED MOUNTAIN
SNOW SHOWERS AND AN INTERMITTENT MIX OF RAIN AND SNOW SHOWERS AT
LOWER ELEVATIONS TODAY AND TONIGHT. SNOWFALL WILL CONTINUE TO BE
HEAVY AT TIMES IN THE MOUNTAINS TODAY. A SLIGHT CHANCE OF SHOWERS
WILL CONTINUE THROUGH THURSDAY NIGHT. SKIES WILL CLEAR FRIDAY AS THE
SYSTEM MOVES OFF TO THE EAST. ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH THE AREA SATURDAY AND SHOULD PASS BY TO THE NORTH. A COOLER
BUT MOSTLY DRY PATTERN EXPECTED NEXT WEEK.
DISCUSSION...
WEATHER SERVICE RADAR INDICATES SCATTERED AND MAINLY LIGHT SHOWERS
CONTINUE TO MOVE ACROSS THE FORECAST AREA EARLY THIS MORNING. LOWER
ELEVATIONS HAVE RECORDED LIGHT AMOUNTS OF RAIN AS TEMPERATURES HAVE
REMAINED ABOVE FREEZING. MOUNTAIN LOCATIONS HAVE REPORTED
SNOW...HEAVY AT TIMES IN THE SOUTHERN SACRAMENTO MOUNTAINS.
SATELLITE IMAGERY INDICATES SOME ENHANCED CLOUD TOPS APPROACHING THE
SILVER CITY AREA THAT MAY BRING MORE SNOW TO THE SOUTHWEST MOUNTAINS
THIS MORNING. IN THE EL PASO AREA...SNOW FLURRIES HAVE BEEN REPORTED
ON TRANS MOUNTAIN ROAD IN THE FRANKLIN MOUNTAINS AND IN THE HUECO
MOUNTAINS EAST OF THE CITY WITH OTHER AREAS SEEING SPRINKLES AND
LIGHT RAIN SHOWERS.
SCATTERED MOUNTAIN SNOW SHOWERS AND ISOLATED LOWLAND RAIN SHOWERS
WILL CONTINUE TODAY AS THE BROAD TROUGH OF LOW PRESSURE REMAINS OVER
THE AREA. WHILE MAIN ENERGY AND DYNAMICS FROM THE LOW WILL LIFT OUT
OF THE REGION. PLENTY OF MOISTURE AND UNSTABLE LAPSE RATES RESULTING
FROM THE COLD POOL ALOFT WILL KEEP THE SHOWERS GOING THROUGH THE DAY.
BEST CHANCE OF PRECIP REMAINS OVER THE MOUNTAIN ZONES WITH SNOW
LEVEL AROUND 5000 TO 5500 FEET WITH SEVERAL INCHES ADDITIONAL SNOW
ACCUMULATION POSSIBLE. LOWLAND TEMPERATURES SHOULD REMAIN TOO WARM
FOR ANY ACCUMULATING SNOW WITH SOME RAIN-SNOW MIX POSSIBLE FOR SOME
AREAS AND THE REST OF THE DESERT LOWLANDS SEEING LIGHT RAIN SHOWERS.
THE CONVECTIVE NATURE OF THESE SHOWERS MAY SEE SOME BURSTS OF HEAVY
SNOW IN THE MOUNTAINS FOR BRIEF PERIODS OF TIME. HEAVY SNOW WARNING
FOR MOUNTAIN ZONES 22 AND 25 SHOULD REMAIN IN PLACE. WARMER DAYTIME
TEMPERATURES OVER THE LOWLANDS WILL REQUIRE CANCELLATION OF SNOW
ADVISORY OVER AFFECTED LOWLAND ZONES.
SECONDARY VORT MAXES ROTATING AROUND THE BASE OF THE LOW PRESSURE
TROUGH WILL KEEP A MINIMAL CHANCE OF PRECIP IN THE FORECAST THROUGH
THURSDAY NIGHT. SHOWERS SHOULD BE LIGHT AND WITH LITTLE ADDITIONAL
SNOW ACCUMULATIONS FOR THE MOUNTAINS. PRECIP CHANCES END LATE
THURSDAY NIGHT AS THE TROUGH SHIFTS EAST. ANOTHER TROUGH WILL
APPROACH THE AREA SATURDAY BUT SHOULD PASS TO THE NORTH OF THE
FORECAST AREA WITH MAINLY BREEZY CONDITIONS AND NO PRECIP POSSIBLE.
ON SUNDAY PART OF THE TROUGH LOOKS TO SPLIT OFF AN DROP DOWN OVER
ARIZONA AS THE RIDGE AMPLIFIES OVER THE WEST COAST. IF THAT COMES TO
PASS A COLD WEATHER PATTERN WILL OCCUR OVER THE FORECAST AREA FOR THE
FIRST PART OF NEXT WEEK.
PRELIMINARY NUMBERS...
EL PASO EB 050/032 047/028 050 21100
ALAMOGORDO BB 046/030 042/026 045 21200
LAS CRUCES EB 050/031 046/027 049 21100
CLOUDCROFT BB 032/013 029/011 032 43210
TRUTH OR CONSEQUENCES EB 046/028 042/024 045 21210
SILVER CITY EB 039/021 034/019 037 33210
DEMING EB 049/030 045/026 048 21100
LORDSBURG EB 047/030 043/026 046 21100
SIERRA BLANCA EB 048/032 044/028 047 20100
.ELP WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WRNG NMZ022-025
04
Hazardous weather outlook, Feb 3, 5:55 AM MST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
555 AM MST TUE FEB 03 2004
NMZ022>025-030>032-TXZ055-056-031800-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
555 AM MST TUE FEB 03 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.
.DAY ONE...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS TONIGHT AND WEDNESDAY MORNING. THIS STORM WILL PRODUCE
4 TO 7 INCHES OF SNOW OVER MOUNTAIN AREAS ABOVE 6500 BY NOON
WEDNESDAY. RAIN SHOWERS WILL DEVELOP THIS EVENING ACROSS THE LOWER
ELEVATIONS WITH THE RAIN MIXING WITH OR CHANGING TO SNOW OVER THE
DESERTS AND LOWLANDS AROUND MIDNIGHT. SNOW ACCUMULATIONS WILL RANGE
FROM 1 TO 3 INCHES OVER SOME OF THE LOWER ELEVATIONS...MAINLY NORTH
OF LAS CRUCES.
HAZARDOUS DRIVING CONDITIONS ARE EXPECTED DUE TO SLIPPERY ROADS AND
LOW VISIBILITIES.
.DAYS TWO THROUGH SEVEN...
AN UPPER DISTURBANCE WILL BRING A FURTHER THREAT OF SNOW THURSDAY
AND THURSDAY NIGHT. MOUNTAINS AREAS MAY RECEIVE UP TO 3 INCHES OF
SNOW ABOVE 7000 FEET WITH AN INCH OF SNOW POSSIBLE OVER A FEW
LOCATIONS IN THE LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Snow, Southern Sacramento Mountains / Nc Otero
- When
- February 4, 3:00 AM MST to 11:00 AM MST
- Where
- Southern Sacramento Mountains / Nc Otero forecast zone
- Reported by
- TRAINED SPOTTER
6 to 8 inches of snow fell between Cloudcroft and Mescalero within a 10 hour period.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, February 4 to 5, 20041 death · 4 injured · $230,000 · 21 events
- Winter Storm in New York, February 4, 2004$50,000 · 5 events
- Winter Storm in New York, February 4, 2004$40,000 · 4 events
- Winter Storm in Nebraska, February 4 to 5, 200427 events
- Winter Storm in Vermont, February 4, 2004$30,000 · 3 events
- Winter Storm in Kansas, February 4 to 5, 200423 events
- Heavy Snow and Winter Weather in Oklahoma, February 4 to 5, 200422 events
- Winter Storm in Arkansas, February 4 to 5, 200410 events
- Winter Storm in Kansas, February 4, 20048 events
- Winter Storm in Kansas, February 4 to 5, 20047 events
- Winter Storm in Vermont, February 4, 2004$10,000 · 6 events
- Winter Storm in Nebraska, February 4 to 5, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386893.